Reply
Regular Contributor
Posts: 232
Registered: ‎07-22-2010

Does anyone take Metformin?  I just started taking it and I just don't feel right.  Very nauseous and I won't include the other "side effects."  From what I've read, this is normal (I guess) but wondering do these side effects go away after your body gets used to the medication?  Thanks in advance for any info.

Honored Contributor
Posts: 25,929
Registered: ‎03-09-2010

When my doctor started me on Metformin he ordered the 24 hour slow release version because he said it doesn't cause the side effects you are describing. You may want to ask your doctor about it. Metformin is a wondertful drug in that it protects your organs from damage related to diabetes, so if you can take it - that is very good. I've never had side effects from it. My DH does get diarrhea from it.

Honored Contributor
Posts: 12,230
Registered: ‎05-01-2010

I have to eat food with Metformin. Dr. said take a couple bites first, then the pill, then eat. If I don't I have a problem. 

Esteemed Contributor
Posts: 6,250
Registered: ‎02-22-2015

When first diagnosed, I was prescribed Metformin and has the problems you are describing plus horrible dizziness. Within two weeks, my body had not adjusted. I called my PCP and he immediately called my Pharmacy with a prescription for Metformin ER. The Metformin Extended Release was a complete difference. Once in a while I may have some dizziness, but nothing like before. Call your physician today. There is help.

 

Edited: Also, take your meds within 15-20 minutes of a meal. I usually take mine and head to the kitchen to fix my oatmeal. No problems. Same in the evening. 

Regular Contributor
Posts: 232
Registered: ‎07-22-2010

Thank you so much.  I'll try eating something right after I take it.  I've been eating like an hour or so later.  Maybe that's why I'm so nauseous.  Good to know about the "extended release" version.  I think I will call my doctor today and ask about htat.Thank you all so much!

Honored Contributor
Posts: 12,230
Registered: ‎05-01-2010

@demanda wrote:

Thank you so much.  I'll try eating something right after I take it.  I've been eating like an hour or so later.  Maybe that's why I'm so nauseous.  Good to know about the "extended release" version.  I think I will call my doctor today and ask about htat.Thank you all so much!


@demanda.  My bottle from the pharmacy says take with food.

Esteemed Contributor
Posts: 7,660
Registered: ‎11-24-2013

I've taken it for years with NO problem. Direction are to take it after first and last meals of the day. I take mine within 5 minutes of eating, or take it during the meal.

 

NOT to be taken on an empty stomach.

Frequent Contributor
Posts: 134
Registered: ‎05-05-2010

My doctor specifically said to take right after I've eaten, so I do that within 5-10 minutes (at the most) of my breakfast and dinner. I also take 2 tums or rolaids right after swallowing the pill on the advice of my dietitian. The first 4 days I had a slight headache and my stomach felt a bit unsettled, but that was the extent of the side effects and they went away after only a few days.

Regular Contributor
Posts: 232
Registered: ‎07-22-2010

Thanks All.  I have "distress" every single day.  I generally take my meds right as I'm running out the door for work and then eat when I get to work.  I think I need to tweak my routine a bit.  I'm hoping it will help.  You are all awesome - thanks for the tips/advice!!

Honored Contributor
Posts: 9,712
Registered: ‎11-16-2014

I take it off label for insulin resistance from many years of Type 1 diabetes. I prefer the slow release form and I don't eat with it. It took a month to get used to it because I take the highest dose 2000mg daily/split dosage.

 

Good luck with it and hang in there @demanda. It has been found to prolong life, a really great side effect.